Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 12, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 11, 2004, 6:09 PM EDT for Raleigh County, West Virginia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2004, 6:09 PM EDT (22:09 UTC)
- Expired
- May 11, 2004, 6:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Raleigh County, WV
The radar
The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1278 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
877 WUUS51 KRLX 112209 SVRRLX WVC081-112230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 607 PM EDT TUE MAY 11 2004 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RALEIGH COUNTY IN WEST VIRGINIA... * UNTIL 630 PM EDT... * AT 604 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTHEAST OF GLEN DANIEL...OR ABOUT 6 MILES WEST OF BRADLEY...MOVING NORTHWEST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING BRIEFLY STRONG AND GUSTY WINDS AND SMALL HAIL. . SOME LOCATIONS IN THE PATH OF THE STORM INCLUDE CLEAR CREEK. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3776 8142 3779 8121 3794 8131 3795 8146 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:15 PM EDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 11, 3:15 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 315 PM EDT TUE MAY 11 2004 .UPDATED FOR AFTERNOON DISCUSSION... .DISCUSSION... 315 PM EDT TUE MAY 11 2004 TONIGHT THROUGH THURSDAY NIGHT... MODELS CONTINUE TO SHOW A VERY SUMMER LIKE WEATHER PATTERN WITH A STRONG UPPER RIDGE OVER THE SOUTHEASTERN STATES AND A DEEP TROUGH OVER THE WEST CENTRAL PART OF THE NATION. BEING ON THE PERIPHERY OF THE UPPER RIDGE AND IN A VERY MOIST AND CONDITIONALLY UNSTABLE ATMOSPHERE...THERE IS A RISK OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THIS IS A PATTERN IN WHICH MODEL DEPICTED UPPER DISTURBANCES AND QPF FIELDS ARE OF LIMITED USE. THUS...BASING FORECAST ON THE NORMAL DIURNAL WEATHER REGIME FOR CONVECTION. THERE DOES APPEAR A DEEP ENOUGH MOIST LAYER FOR SOME NOCTURNAL COOLING OF THE TOP OF THE MOIST LAYER FOR LATE NIGHT CONVECTION AS WELL. GENERALLY KEPT POPS AS A LOW CHANCE DUE TO THE SCATTERED NATURE OF THE STORMS...BUT WHERE IT RAINS...IT WILL RAIN HARD. WILL TEND TO GO WITH THE MAV TEMPERATURE GUIDANCE OF HIGHER MAX TEMPS. FRIDAY THROUGH TUESDAY... SOUTHEASTERN CONUS RIDGE FLATTENS OUT BY THE WEEKEND AS A SHORTWAVE LIFTS THROUGH THE GREAT LAKES REGION AND INTO EASTERN CANADA. A COLD FRONT APPROACHES THE REGION DURING SATURDAY AFTERNOON AND EVENING BUT THERE IS QUESTION AS TO HOW MUCH SOUTHWARD PROGRESS THE FRONT WILL ACTUALLY MAKE. GENERALLY LEANED TOWARD HPC GUIDANCE...WHICH WAS BASED ON MORE PROGRESSIVE ECMWF AND NCEP MEANS. SO HAVE PLAYED FRONT MAKING IT AS FAR AS SOUTHERN WEST VIRGINIA BEFORE STALLING AND THEN LIFTING NORTH AS A WARM FRONT ON MONDAY. STILL FIGURING ON SOME AFTERNOON AND EVENING THUNDERSTORMS ON FRIDAY WITH RELATIVELY HIGH DEWPOINTS AND SLIGHTLY LOWERING HEIGHTS. HAVE INCREASED THE POPS ON SATURDAY INTO SUNDAY WITH FRONTAL BOUNDARY IN THE VICINITY. ONCE WE RETURN INTO THE WARM SECTOR BY MONDAY AFTERNOON...THINK WE WILL RETURN TO THE AFTERNOON AND EVENING THUNDERSTORM REGIME. TEMPERATURES ARE A BIT COOLER OVER THE WEEKEND...ESPECIALLY NORTH OF THE FRONT. JMV/HC .PREVIOUS DISCUSSION... 1020 AM EDT TUE MAY 11 2004 A THIN LINE OF CONVECTION HAS DEVELOPED FROM NEAR ELKINS TO CHARLESTON. THIS CERTAINLY CONFIRMS THE ATMOSPHERE IS UNSTABLE AND THERE WILL BE AFTERNOON CONVECTION. HOWEVER...CURRENT 40 POPS STILL LOOK GOOD FOR THIS AFTERNOON...SINCE THERE IS NO BOUNDARY TO FOCUS THINGS ON AND REALLY CANNOT PICK OUT ANY WELL DEFINED VORT MAX TO MOVE ACROSS. DID ADJUST TEMPERATURES UP AND SKY COVER DOWN EARLY THIS AFTERNOON ACROSS SOUTHEAST OHIO AND NORTHWESTERN WEST VIRGINIA GIVEN CURRENT TRENDS. JMV && .AVIATION... 135 PM EDT TUE MAY 11 2004 MOIST AND UNSTABLE ATMOSPHERE WITH SCATTERED THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...ENOUGH COVERAGE TO PUT TEMPO GROUP IN ALL TAFS. OUTSIDE OF THUNDERSTORMS...VFR CONDITIONS THIS AFTERNOON AND EVENING. AFTER 00Z...THOSE LOCATIONS THAT HAD RAIN TODAY WILL LIKELY GET SIGNIFICANT FOG LATER THIS EVENING AND OVERNIGHT...OTHERWISE...JUST A BROKEN MID DECK OVERNIGHT. CRW AND EKN LOOK THE MOSTLY LIKELY CANDIDATES FOR FOG OVERNIGHT DUE TO EARLIER THUNDERSTORMS...OTHER MAY FOLLOW IF RAIN OCCURS. JMV && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. VA...NONE. KY...NONE. OH...NONE. &&
Hazardous weather outlook, May 11, 3:36 AM EDT, 14 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 336 AM EDT TUE MAY 11 2004 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-111600- ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV 336 AM EDT TUE MAY 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED...ALTHOUGH ANY THUNDERSTORM TODAY WILL BE SLOW MOVING...WHICH COULD LEAD TO SOMEWHAT PROLONGED LOCALIZED HEAVY RAINFALL. WE WILL NEED TO WATCH RAINFALL PATTERNS TODAY...IN CONJUNCTION WITH WHERE HEAVY RAIN OCCURRED MONDAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. TRM
In the hours before
Special weather statement, May 11, 2:21 PM EDT, 3 hours 48 minutes before
OHZ075-083>085-111915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 221 PM EDT TUE MAY 11 2004 AT 221 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS SOUTHEAST OHIO BETWEEN JACKSON AND OAK HILL NORTHEAST TO AROUND ATHENS. RAINFALL RATES OF UP TO 1 TO 2 INCHES PER HOUR CAN BE EXPECTED. THESE STORMS ARE MOVING SLOWLY TO THE NORTHEAST. SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE FROM THE THUNDERSTORMS. PLEASE REPORT FLOODING...HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
Local storm report, May 11, 5:09 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
509 PM EDT TUE MAY 11 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD ATHENS 39.32N 82.10W
05/11/2004 ATHENS OH TRAINED SPOTTER
6 INCHES OF WATER ON STREETS IN ATHENS. ROUTE 50 FLOODED.
SMALL CREEKS OUT OF BANKS.
0250 PM FLASH FLOOD JACKSON 39.05N 82.63W
05/11/2004 JACKSON OH LAW ENFORCEMENT
FLOODING IN CITY LIMITS. SMALL CREEKS OUT OF BANKS.
&&
DBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:58 PM EDT | Flash Flood Warning | RLX | Pocahontas | 47 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.